Review Article

Drug-induced Small Bowel Injury

Shadi Hamdeh; Dejan Micic; Stephen Hanauer

Disclosures

Aliment Pharmacol Ther. 2021;54(44512):1370-1388. 

In This Article

Clinical Presentation

Drug-induced enteropathy can range from asymptomatic histological changes to a chronic inflammatory condition mimicking inflammatory bowel disease (IBD) resulting in severe and sometimes life-threatening complications.[7,10] Symptoms of DIE can include diarrhoea, abdominal pain, anorexia, nausea or vomiting with our without the systemic signs of fever, weight loss, and bowel obstructions or perforations. Diarrhoea represents a common symptom in DIE, and accounts for more than 7% of all medication-related adverse effects.[1] It can be acute, resulting shortly after drug administrated with rapid improvement after medication discontinuation (eg anti-cholinesterase inhibitors) or result in a prolonged course of recovery following drug stoppage (olmesartan and mycophenolate mofetil [MMF]).[6]

processing....